Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 22, NWS Salt Lake City, UT

July 30, 1999Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 30, 1999, 3:00 PM MDT for Kane County, Utah. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 30, 1999, 3:00 PM MDT (21:00 UTC)
Expired
Jul 30, 1999, 4:30 PM MDT
In force
90 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kane County, UT

The radar

The Cedar City radar (KICX), 45 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 302108
FFWSLC
UTC025-302230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN KANE COUNTY IN UTAH
  
* UNTIL 430 PM MDT

* AT 250 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN EXTENDING FROM AROUND MOUNT CARMEL JUNCTION EASTWARD ALONG THE 
WHITE CLIFFS WITH LITTLE MOVEMENT. 

EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS AND NORMALLY DRY WASHES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHE$R HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3752 11288 3702 11289 3701 11188 3752 11187

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:50 AM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 9:50 AM MDT, 5 hours 10 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
950 AM MDT FRI JUL 30 1999

SYNOPSIS...A VERY MOIST AIRMASS WILL CONTINUE OVER UTAH TODAY.  AN
UPPER LEVEL DISTURBANCE MOVING ACROSS SOUTHERN UTAH WILL ONCE AGAIN
PRODUCE THE THREAT OF LOCALLY HEAVY RAIN. SOME DRYER AIR WILL MOVE
INTO THE NORTH BY SATURDAY.

DISCUSSION...AIRMASS OVER UT STILL REAL JUICY WITH .99 PW ON AM
SOUNDING AT SLC.  SHOWERS AND A FEW THUNDERSTORMS HAVE PERSISTED
THIS AM OVER EXTREME SOUTHWEST UTAH AND IN AN ARCH FROM THE MANTI
AREA-WESTERN PORTION OF JUAB CO-TOOELE CO (NORTHEAST-SOUTHWEST).

WEST TO NORTHWEST FLOW HAS DEVELOPED OVER THE NORTHWEST PORTION OF
UTAH USING VAD WINDS OFF THE DOPPLER.  FLOW IN THE SOUTHERN PORTION
OF THE STATE IS WEAKLY CYCLONIC WHICH CREATES A DEFORMATION ZONE
THROUGH THE CENTRAL PORTION (PERHAPS THIS EXPLAINS THE
AFOREMENTIONED SHOWERS).

ETA AND AVN IMPLIES A DRYING TREND INTO SATURDAY AS A WEAK NORTHERLY
TO NORTHWESTERLY FLOW IS THE RULE.  OLD RULE OF THUMB FROM AN OLD
FORECASTER SAYS WE NEED TO DRY OUT NEVADA BEFORE WE START DRYING OUT
UTAH.

CURRENT FORECAST KEEPS HIGHER POPS TODAY WITH SOMEWHAT LOWER ON
SATURDAY AND THIS SEEMS REASONABLE ATTM SO NO 10 AM UPDATE.  MAY
NEED A FFA WITH THE THREAT OF HEAVIER RAINS IN THE SOUTH...BUT WILL
SEE HOW THE DAY GOES.

LONG RANGE CHANGE THE LARGE SCALE VERY LITTLE.  THEY (MRF) TAKES THE
LOW SPINNING IN THE EASTERN PACIFIC AND FILLS >IT AS A PORTION EJECTS
OUT.  HOWEVER.. HIGH CENTER AT H5 REMAINS INVOF OF 4-CORNERS WHICH
WILL KEEP THINGS MONSOONAL.

SLC 333 CDC 554  ALDER

.SLC...NONE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:34 AM MDTFlash Flood WarningSLCGarfield, Wayne86 min
Jul 30, 11:48 AM MDTFlash Flood WarningSLCEmery87 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.